Alert archive / Arizona / High Wind Watches in 2013
High Wind Watch 5, NWS Las Vegas, NV
NWS Las Vegas, NV issued this high wind watch at Apr 22, 2013, 2:21 AM MST for Mohave County, Arizona; San Bernardino County, California. It took effect at Apr 23, 2013, 5:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 22, 2013, 2:21 AM MST (09:21 UTC)
- In effect from
- Apr 23, 2013, 5:00 AM MST
- Expired
- Apr 22, 2013, 3:04 PM MST
- In force
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA
The radar
The Las Vegas radar (KESX), 48 km from the middle of the area, began a volume at 09:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 5690 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
823 WWUS75 KVEF 220921 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 221 AM PDT MON APR 22 2013 ...STRONG NORTH WINDS POSSIBLE DOWN THE COLORADO RIVER VALLEY TUESDAY... .A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE COLORADO RIVER VALLEY TUESDAY MORNING...BRINGING STRONG NORTH WINDS THROUGH THE DAY. AZZ002-036-CAZ527-NVZ021-222200- /O.NEW.KVEF.HW.A.0005.130423T1200Z-130424T0000Z/ LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK... BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN 221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/ ...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A HIGH WIND WATCH FOR THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO RIVER VALLEY...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH TUESDAY AFTERNOON. * WINDS: NORTH WINDS 30 TO 40 MPH WITH GUSTS 50 TO 60 MPH. * TIMING: WINDS WILL INCREASE RAPIDLY AS A COLD FRONT PASSES THROUGH TUESDAY MORNING...THEN DECREASE IN THE AFTERNOON. * LOCATIONS: THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO RIVER VALLEY. * IMPACTS: VERY DANGEROUS BOATING CONDITIONS ARE EXPECTED. DRIVERS ON EAST WEST ROADS SUCH AS NEVADA HIGHWAY 163...ARIZONA HIGHWAY 68 AND INTERSTATE 40 WILL EXPERIENCE STRONG CROSSWINDS. RESIDENTS IN TOWNS NEAR THE RIVER SHOULD SECURE LOOSE OUTDOOR OBJECTS WHICH COULD BLOW AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH AND...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR IN THE WATCH AREA. CONTINUE TO MONITOR FORECASTS FOR THE LATEST INFORMATION. STRONG WINDS IN EXCESS OF 40 MPH TUESDAY WILL CREATE DANGEROUS BOATING CONDITIONS ON AREA LAKES...INCLUDING VERY CHOPPY WATERS AND LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS. && $$ MORGAN
1 follow-up statement
199 WWUS75 KVEF 222204 NPWVEF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE LAS VEGAS NV 304 PM PDT MON APR 22 2013 ...GUSTY NORTH WINDS EXPECTED DOWN THE COLORADO RIVER VALLEY ON TUESDAY... .A COLD FRONT IS EXPECTED TO SWEEP THROUGH THE COLORADO RIVER VALLEY LATE TONIGHT...RESULTING IN STRONG AND GUSTY NORTH WINDS THROUGH EARLY TUESDAY AFTERNOON. AZZ002-036-CAZ527-NVZ021-231030- /O.UPG.KVEF.HW.A.0005.130423T1200Z-130424T0000Z/ /O.NEW.KVEF.WI.Y.0018.130423T1000Z-130423T2200Z/ LAKE HAVASU AND FORT MOHAVE-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- INCLUDING...LAKE HAVASU...DESERT HILLS...TOPOCK... BULLHEAD CITY...MOHAVE VALLEY...NEEDLES...HOOVER DAM...LAUGHLIN 304 PM PDT MON APR 22 2013 /304 PM MST MON APR 22 2013/ ...WIND ADVISORY IN EFFECT FROM 3 AM PDT /3 AM MST/ TO 3 PM PDT /3 PM MST/ TUESDAY... THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND ADVISORY FOR LAKE HAVASU AND FORT MOHAVE...THE LAKE MEAD NATIONAL RECREATION AREA...AND SAN BERNARDINO UPPER COLORADO RIVER VALLEY...WHICH IS IN EFFECT FROM 3 AM PDT /3 AM MST/ TO 3 PM PDT /3 PM MST/ TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * WINDS: NORTH WINDS 25 TO 35 MPH WITH GUSTS 40 TO 50 MPH. * TIMING: WINDS WILL RAPIDLY INCREASE BEHIND A COLD FRONT LATE TONIGHT INTO EARLY TUESDAY MORNING AND THEN CONTINUE INTO EARLY AFTERNOON BEFORE DECREASING BY LATE AFTERNOON. * LOCATIONS: THE LAKE MEAD NATIONAL RECREATION AREA AND THE COLORADO RIVER VALLEY...INCLUDING BULLHEAD CITY...NEEDLES... HOOVER DAY...MOHAVE VALLEY. * IMPACTS: DANGEROUS BOATING CONDITIONS ARE EXPECTED. DRIVERS ON EAST WEST ROADS SUCH AS NEVADA HIGHWAY 163... ARIZONA HIGHWAY 68 AND INTERSTATE 40 WILL EXPERIENCE STRONG CROSSWINDS. RESIDENTS IN TOWNS NEAR THE RIVER SHOULD SECURE LOOSE OUTDOOR OBJECTS WHICH COULD BLOW AWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... STRONG WINDS IN EXCESS OF 40 MPH TUESDAY WILL CREATE DANGEROUS BOATING CONDITIONS ON AREA LAKES...INCLUDING VERY CHOPPY WATERS AND LARGE WAVES WHICH COULD CAPSIZE OR SWAMP SMALL CRAFT. OPERATORS OF SMALL CRAFT ARE URGED TO POSTPONE THEIR OUTINGS UNTIL THE WINDS SUBSIDE. IF YOU DO VENTURE OUT ONTO THE LAKES...AVOID THE OPEN WATER AND STAY CLOSE TO SHORE OR IN PROTECTED COVES AND INLETS. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Apr 21, 5:12 PM MST, 9 hours 9 minutes earlier.
Area forecast discussion, Apr 21, 5:12 PM MST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 512 PM PDT SUN APR 21 2013 .SYNOPSIS...THE RECENT WARMING TREND WILL PEAK MONDAY BEFORE A DRY COLD FRONT SWEEPS ACROSS THE REGION MONDAY NIGHT BRINGING GUSTY NORTH WINDS AND COOLER TEMPERATURES FOR TUESDAY. LIGHTER WINDS AND MILD WEATHER WILL RETURN WEDNESDAY WITH TEMPERATURES RISING AGAIN THROUGH NEXT WEEKEND. && .UPDATE...A BAND OF HIGH CLOUDS THICKENED AND MOVED OVER NORTHERN LINCOLN COUNTY LATE THIS AFTERNOON. THE MODELS INDICATE HIGH CLOUDS ACROSS THAT AREA MUCH OF THE NIGHT. I UPDATED SKY COVER TO REFLECT THIS TREND. -HARRISON- && .PREV DISCUSSION... 325 PM PDT SUN APR 21 2013 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT...TEMPERATURES WERE RUNNING AROUND 5-7 DEGREES WARMER THIS AFTERNOON THAN YESTERDAY AND WE WILL SEE ANOTHER BUMP IN TEMPS MONDAY BEFORE NOTICEABLY COOLER PUSHES IN MONDAY NIGHT INTO TUESDAY. THE FEATURE TO WATCH IS A SHORTWAVE TROUGH CURRENTLY DIVING OUT OF BRITISH COLUMBIA INTO WASHINGTON STATE. THE LATEST NAM/GFS/ECMWF SOLUTIONS INITIALIZED IT SIMILARLY...HOWEVER THE GFS AND ECMWF ARE IN BETTER AGREEMENT WITH THE TRACK AND TIMING OF THIS WAVE AS IT DROPS DOWN THROUGH IDAHO THEN ACROSS NORTHERN UTAH MONDAY EVENING AND THE FOUR CORNERS REGION BY 18Z TUESDAY. THE NAM DEPICTION BEGINS TO SLOW ITS PROGRESS MONDAY NIGHT AND TUESDAY MORNING AND ALSO DIVES THE ASSOCIATED VORT MAX DOWN THROUGH SOUTHWEST UTAH AROUND 18Z TUESDAY. THE FORECAST IS BASED ON THE GFS/ECMWF SOLUTIONS WHICH BRING THE COLD FRONT AND THE PUNCH OF NORTH WINDS DOWN THROUGH SOUTHERN NEVADA AND THE COLORADO RIVER VALLEY CONSIDERABLY EARLIER THAN THE NAM. THE STRONGEST WINDS WILL OCCUR MONDAY EVENING THROUGH EARLY TUESDAY MORNING THEN SPEEDS BEGIN DECREASING EARLY TUESDAY AFTERNOON. THIS TIMING WOULD HAVE LESS OF AN IMPACT WITH RESPECT TO FIRE WEATHER CONCERNS DOWN THE COLORADO RIVER VALLEY AS THE LOW RELATIVE HUMIDITY AND STRONG WIND SPEEDS DO NOT PHASE REAL WELL. THIS WILL NEED TO BE WATCHED WITH LATER MODEL RUNS...BUT CONFIDENCE IS NOT HIGH ENOUGH TO ISSUE ANY FIRE WEATHER HIGHLIGHTS AT THIS TIME. .LONG TERM...THE NEXT MID/UPPER LEVEL TROUGH IS FORECAST TO DROP SOUTH INTO NORCAL...NORTHERN NEVADA AND NORTHERN UTAH ON WEDNESDAY. MEANWHILE AN UPPER LEVEL LOW OVER THE EASTERN PACIFIC IS EXPECTED TO GET PUSHED INLAND BY THIS FEATURE TOWARD THE BAJA WEDNESDAY NIGHT AND THEN MOVE ACROSS ARIZONA ON THURSDAY AS IT GETS PICKED UP BY THE TROUGH DROPPING SOUTH. THE LOW OFFSHORE INITIALLY WILL HAVE LIMITED MOISTURE TO WORK WITH AND AS IT APPROACHES THE COAST IT APPEARS IT WILL DRAW SOME ADDITIONAL MOISTURE NORTH WITH IT BUT NOTHING EXCEPTIONAL. AS A RESULT...THE MAIN IMPACT WILL BE AN INCREASE IN CLOUDS ACROSS THE AREA WEDNESDAY WITH BATCHES OF CLOUDS REMAINING IN PLACE INTO THURSDAY. MODELS CONTINUE TO INDICATE THAT AS A DEFORMATION ZONE SETS UP ACROSS OUR AREA A FEW SHOWERS MAY DEVELOP AHEAD OF THE LOW OVER THE SOUTHERN SIERRA ON WEDNESDAY AND ESPECIALLY ACROSS NORTHERN ARIZONA ON THURSDAY PER THE ECMWF. THE THOUGHT ON WEDNESDAY IS THAT THE SHOWERS OVER THE SOUTHERN SIERRA ARE OVERDONE AND WILL LIKELY JUST BE CUMULUS POPPING UP...HOWEVER THE TRACK OF THE LOW THE MOISTURE TRAJECTORY BECOME SLIGHTLY MORE FAVORABLE BY THURSDAY SO I DID GO AHEAD AND ADD A SLIGHT CHANCE OF SHOWERS TO THE HIGHER TERRAIN OF NORTHERN AND EASTERN MOHAVE COUNTY. ONCE THIS FEATURE DEPARTS THURSDAY NIGHT...DRY CONDITIONS ARE EXPECTED FOR FRIDAY THROUGH NEXT SATURDAY AS RIDGING ALOFT MOVES IN. TEMPS SHOULD STEADILY WARM THROUGH THE PERIOD...ESPECIALLY BY NEXT SATURDAY AS SOUTHWEST FLOW INCREASES ON THE BACK SIDE OF THE RIDGE. THE LATEST MODELS ARE ALL OVER THE PLACE WITH HOW THEY HANDLE AN INCOMING PIECE OF ENERGY NEXT WEEK AND FOR NOW I HAVE FAVORED THE ECMWF AND GEM WHICH BRING A TROUGH TOWARD NORCAL BY NEXT SUNDAY. THIS WOULD JUST BRING SOME HIGH CLOUDS BACK ON IN AND INCREASE MIXING WHICH WOULD KEEP TEMPS ABOUT 8-10 DEGREES ABOVE NORMAL. && .AVIATION...FOR MCCARRAN...OVERALL WINDS SHOULD STAY SOUTH TO SOUTHWEST TONIGHT THROUGH MONDAY EVENING AT 5-10 KTS. THERE MAY BE A PERIOD BRIEFLY MONDAY BETWEEN 17Z AND 20Z WHERE SOUTHEAST WINDS BECOME MORE PREVALENT. A GENERALLY CLEAR SKY IS EXPECTED THROUGH MONDAY NIGHT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...WINDS SHOULD FAVOR TYPICAL DIURNAL DIRECTIONAL TRENDS THROUGH MONDAY MORNING AT 10 KTS OR LESS. MONDAY AFTERNOON INTO MONDAY NIGHT A COLD FRONT IS EXPECTED TO PASS ACROSS THE AREA. SOUTH TO SOUTHWEST WINDS WILL PICK UP AHEAD OF THE FRONT MAINLY AROUND KDAG WHERE GUSTS TO 20 KTS ARE EXPECTED. BEHIND THE FRONT WINDS WILL SHIFT TO THE NORTHWEST TO NORTH AT 10-20 KTS WITH GUSTS UP TO 30 KTS. A FEW CLOUDS AOA 25K FEET AT TIMES THROUGH MONDAY NIGHT. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...NONE. AZ...NONE. CA...NONE. && ADAIR/STACHELSKI FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE: HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Apr 22, 2:21 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 221 AM PDT MON APR 22 2013 AZZ002-036-CAZ527-NVZ021-230700- LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- 221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS NOT LIKELY TODAY. STRONG NORTH WINDS COULD BEGIN AS EARLY AS TONIGHT AS A COLD FRONT MOVES IN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG NORTH WINDS AND VERY LOW RELATIVE HUMIDITY ARE EXPECTED ON TUESDAY. A HIGH WIND WATCH IS IN EFFECT...AND SO IS A RED FLAG WARNING FOR CRITICAL FIRE WEATHER CONDITIONS. HAZARDOUS WEATHER IS NOT EXPECTED WEDNESDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ001-003-CAZ519>526-NVZ014>020-022-230700- NORTHWEST PLATEAU-NORTHWEST DESERTS-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 221 AM PDT MON APR 22 2013 /221 AM MST MON APR 22 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORGAN
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 2:21 AM MST | Red Flag Warning | VEF | Mohave | 39 hr |
| Apr 22, 3:04 PM MST | Wind Advisory | VEF | Mohave | 24 hr |
Nearby
High Wind Watches in Arizona, 2013High Wind Watches in California, 2013High Wind Watches in Nevada, 2013Every high wind watch in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.